Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Does anyone have any experience of Topamax/Topiramate in treating hemicrania continua or anything else that that may have helped.

(19 Posts)
YoScience Thu 30-Jul-15 11:19:38

For around 7/8 months my mum has been struggling with really bad headaches, including dizziness, passing out, facial numbness, vomiting etc. A brain scan was carried out which was all clear and she was diagnosed with hemicrania continua, which is a type of constant migraine. She was prescribed indomethacin on a high dose, but this hasn’t really helped at all and she is still experiencing pain every day and they are really upsetting her stomach.

After an appointment with a neurologist this week she has been prescribed topiramate, but she is a bit worried by the long list of quite scary side effects. Has anyone had any experience of taking these tablets, if so did you experience any side effects?

Or has anyone suffered with hemicrania continua and found anything helpful, the daily pain is now really taking it’s toll.

YoScience Thu 30-Jul-15 19:48:31

Hopeful evening bump!

SqueezyCheeseWeasel Thu 30-Jul-15 20:04:47

I take topiramate as a prophylactic for complex migraine (including hemiplegic). i don't take it at the 'ideal' dose for my condition because the side effects at that level were more than I could manage (muzzy, fuzzy head, confusion, tingling in extremities) and so my dose is adjusted so that my migraines are at a manageable level, rather than 2-3 a week, lasting 36 hrs+ each they are now once every 10 days and less severe (maybe 5-10 hrs in duration). Much easier.

I also have to be very, very careful with contraception due to the teratogenicity of it. The drug has been shown to be very damaging to developing embryos/foetuses. Every woman pre-menopause receives contraceptive counselling regarding that, I don't know if that affects your mum.

YoScience Thu 30-Jul-15 23:08:28

Thanks for your reply, that's really helpful. My mum has been told to start on a lower dose and build up over 4 weeks. She's worried about the side effects of a high dose but maybe like you she would be able to find a balance where the pain is even reduced.

My mum is older so the contraceptive advice wouldn't apply to her, but thanks for mentioning anyway.

Glad you've managed to get a reduction in your symptoms. What you were dealing with sounds horrendous.

YoScience Sat 01-Aug-15 08:45:16

Any other experiences at all? smile

SqueezyCheeseWeasel Sat 01-Aug-15 08:50:25

Sorry, me again, just to say that I also built up over a period of time. I think it was months rather than weeks as we tinkered with the dose to get it right.

Preminstreltension Sat 01-Aug-15 09:07:54

Sorry no experience but just wanted to say how horrible this sounds and to send flowers for your mum and squeezy. Plus a bump.

Buster08 Sat 01-Aug-15 10:04:31

Yes I used to take Topiramate as a daily migraine preventative. It worked very well and reduced my almost-daily migraines down to just a few each month.

I can't remember the dose but I had to start low & gradually increase. I was worried when I read about all the side effects but the only ones I got were a slight fuzziness occasionally when I was concentrating and an inability to taste the 'fizz' in all fizzy drinks smile (a strange one but I could live with that)

The only reason I stopped taking it was because I needed to start taking another drug which interacted with it.

KenDoddsDadsDog Sat 01-Aug-15 10:05:59

I took it the same as Buster08 and it worked really well . Forgot about the fizz side effect that was really weird !

SqueezyCheeseWeasel Sat 01-Aug-15 10:47:52

Oh yes, buster, my sense of taste has changed completely. I don't like chocolate or sweet things as much now. They largely taste revolting. I've been on it so long that I'd forgotten about that but it was very weird at first.

SqueezyCheeseWeasel Sat 01-Aug-15 10:48:40

As for fizz, I've never liked fizzy drinks so. Can't say I've noticed any difference there

SqueezyCheeseWeasel Sat 01-Aug-15 10:49:17

Sorry for random . random iPad punctuation override

Buster08 Sat 01-Aug-15 11:22:52

Very odd! Stopped my Coke addiction though grin it just tasted flat so I gave it up.

YoScience Sun 02-Aug-15 17:47:53

Thank you, that's been really reassuring!

Very strange about the inability to taste the fizz in drinks, but glad to hear there hasn't been any worse side effects. My mum was very concerned about the low moods/depression side effects.

She has started the low dose anyway, but so far has only been very thirsty (possibly unrelated?) but I think she'll need to wait until she's on a higher dosage to see if they help her head.

Thanks again smile

Lollirot Sun 02-Aug-15 18:18:24

I was prescribed Topiramate in January to treat Hemiplegic migraines (loss of vision, speech, numbness in face, arms and hands and headaches). I found that although it successfully stopped my migraines occurring so often (down from 2 a week to 1 every other month) it gave me really bad "brain fog" and generally left me feeling in a daze all day long. I've chosen not to continue taking it for the time being as it effects my memory so badly and with a young son it's not ideal. But on the other hand I know a few other people who have had great success with it and zero side effects. I think it's very much a case of swings and roundabouts , for some it will work brilliantly but others not so much.

I hope your Mum finds something that will work for her smile

TheWildRumpyPumpus Sun 02-Aug-15 18:46:32

I've been taking it for about 6 years now (with a break in the middle to have a second baby).

It definitely helps - the migraines when off the dosage for pregnancy were almost constant and are now back manageable again. I also take pregabalin, and have steroid injections into my greater occipital nerve bi-monthly.

What dosage is your Mum on? I'm at 350mg a day at the moment - I've been on more in the past but depending on how the side effects are we alter the dosage at review.

Clocksandcandles Sun 02-Aug-15 19:14:53

Hello

I was on it got ten years. It really helped me.

I understand that neuros sometimes prescribe it for 12 to 18 months and then taper you off, it is supposed to break a cycle. I ended up being left on it for ten years and came off it to see if I still needed it (I didnt).

Go slowly, build up to the recommended dose as slowly as you like to reduce the side effects. Same goes when you come off them, I tapered off over three months.

YoScience Wed 05-Aug-15 22:12:39

Thanks all.

She has been started on 25mg to build up but so far she just feels rubbish, has had vomiting and her head is very sore. Hoping building them up will help.

Good to hear others have had success. Breaking the cycle makes sense.

Sympathises with others dealing with similar, it is really rotten hmm

YoScience Wed 05-Aug-15 22:13:12

Thanks all.

She has been started on 25mg to build up but so far she just feels rubbish, has had vomiting and her head is very sore. Hoping building them up will help.

Good to hear others have had success. Breaking the cycle makes sense.

Sympathises with others dealing with similar, it is really rotten hmm

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now